Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 7, 2023, 10:31 PM CDT for Pawnee County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 10:31 PM CDT (03:31 UTC)
- Expired
- Aug 7, 2023, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.50 in
- Wind
- 55
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
051
WWUS83 KDDC 080331
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Mon Aug 7 2023
KSZ065-066-079-080415-
Stafford KS-Pawnee KS-Edwards KS-
1031 PM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southern Pawnee,
western Stafford and central Edwards Counties through 1115 PM CDT...
At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sanford, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sanford around 1040 PM CDT.
Garfield around 1050 PM CDT.
Other locations in the path of this storm include Frizell and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3782 9888 3794 9946 3820 9946 3821 9889
3783 9886
TIME...MOT...LOC 0331Z 271DEG 22KT 3808 9938
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:35 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 7, 9:35 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 935 PM CDT Mon Aug 7 2023 ...Updated Mesoscale... .MESOSCALE DISCUSSION... Issued at 935 PM CDT Mon Aug 7 2023 MCS is clearly weakening as it sags southward into a much less favorable thermodynamic environment. Instability wanes with southern extent, but more importantly, convective inhibition is strong (reference inversion at 700 mb on 00z DDC sounding). As such, no more severe weather is expected east of about US 83 for the remainder of this evening. Wind gusts to 50 mph are probable with combined outflows, but even this will weaken with time. Storms over western Scott and northern Kearny are still severe as of 930 pm, closest to the greatest instability at the tail end of the MCS. This westernmost activity will maintain potential for severe hail and/or wind for several more hours, as it moves almost due south. && .UPDATE... Issued at 745 PM CDT Mon Aug 7 2023 Large MCS was in progress across NW KS as of midevening. Infrared satellite trends show cloud tops cooling with time with the initial updrafts/supercells on the southwest flank of the complex, with two seperate supercells producing 2-3 inch hail across Gove county as of 740 pm. Issued an update to increase pops further into the likely category through tonight, as strong NWly midlevel steering flow will direct the complex into SW KS over the next few hours. Confidence for severe hail and/or wind is highest along and especially north of US-50, where severe wording was included in the grids and forecast. Mesoanalysis continues to show instability diminishing with S/SE extent, so convective severity should decline with time across the central CWA. The notable expection may be the western zones, where an unstable strongly sheared atmosphere remains in place, that appears capable of supporting severe weather from the SW flank of the MCS for the next several hours. The risk for severe outflow and/or hail appears highest across NW zones including Hamilton, Kearny, Scott and Lane counties through 10 pm. Other weather elements through tonight were on track with no other updates needed. && .SHORT TERM...(This evening through Tuesday night) Issued at 137 PM CDT Mon Aug 7 2023 Midday water vapor satellite imagery and RAP upper air analysis indicates west-northwesterly flow is present across the central plains between a ~600dm ridge over the southern plains/northern Mexico and weak longwave troughing spread out over the northern CONUS. Embedded within this flow pattern are several shortwave impulses, most notable of which are located over the Midwest and the Pacific Northwest. The Midwest lobe will lift northeast through the short term while the western lobe digs east-southeast towards the central plains. At the surface, weak lee cyclogenesis will unfold this afternoon/evening across eastern CO in response to the approaching shortwave trough, resulting in light southeast winds throughout our area. Associated poor WAA and 850-mb temperatures generally in the upper teens/low 20s Celsius will only support afternoon highs in the mid to upper 80s. Focus then shifts to the convective threat this afternoon/evening. Short range guidance is in agreement suggesting a weak upper level shortwave trough, currently centered over central WY as per water vapor satellite imagery, will dig east-southeast during the afternoon and evening. As this feature approaches, weak surface southeasterly flow will transport low/mid 60s dewpoints poleward into eastern CO/western KS beneath steep mid-level lapse rates of 8-8.5 degrees C/km. This will contribute to at least 1000-2000 J/Kg of MLCAPE across western KS amidst strong deep layer shear on the order of 45-55 kts. Current thinking is convection will develop over the higher terrain in northeast CO, spreading east- southeast with time and encountering this favorable environment for severe thunderstorms that will be focused along and west of US-83 in the DDC CWA. Hodograph shape will be supportive of discrete supercells as the initial storm mode that will be capable of very large hail, as well as some tornado threat centered around the 00-04Z time range as the low-level jet enhances low- level hodograph size/curvature. With time, upscale growth into a severe convective complex is likely as cold pools amalgamate, fostering a transition to damaging wind gusts as the primary threat. That said, buoyancy drops off fairly substantially with eastward extent, which will limit severe potential as storms continue east through the night, so the window for severe wind gusts may be brief. Thunderstorm activity will be mostly clear of southwest KS by sunrise Tuesday morning, with lows ranging from the upper 50s northwest to mid 60s southeast. Daytime Tuesday will look very similar to Monday given little to no change in the upper level pattern. South-southeast winds may be slightly stronger as the lee cyclone in eastern CO deepens further ahead of the aforementioned shortwave trough, but this will have no noticeable impact as afternoon temperatures once again only reach the mid/upper 80s. Thunderstorms, some potentially severe, are again possible late Tuesday evening into the overnight period as forcing associated with the shortwave overspreads the area, however uncertainty exists surrounding the impact tonight's convection will have on the environment as well as the late timing of the trough ejection not lining up with the typical diurnal maximum of instability. Any thunderstorm that does enter our area will be capable of all severe hazards given the relatively strong kinematics in play, but confidence in a singular convective evolution is low. .LONG TERM...(Wednesday through Monday) Issued at 233 PM CDT Mon Aug 7 2023 Key Messages: cold front on Wednesday will provide one final shot of cool air before warming trend takes over through the end of the work week. Thunderstorm potential returns over the weekend, some potentially severe. Thunderstorms may be ongoing at the beginning of the long term period favoring the far eastern zones, however these should exit quickly as the upper level shortwave trough continues eastward. Behind this synoptic feature, a cold front will dive south through the central plains, bringing one last shot of cool air to southwest KS and keeping afternoon highs in the mid/upper 80s. This front will also spell the end to widespread precipitation chances through the end of the work week, and this is supported by ensemble meteograms showing little to no QPF across the area until the weekend. During this dry window Thursday and Friday, increasing 850-mb temperatures and 1000-500-mb thicknesses will foster a warming trend, with afternoon highs heating up from the low/mid 90s Thursday to the mid/upper 90s Friday. Over the weekend, medium range ensembles agree appreciable precipitation chances will return to southwest KS, as at least 80% of EPS/GEFS ensemble members show some degree of QPF that will likely manifest in mesoscale convective systems emerging from CO and sweeping across the area. Some severe potential will accompany this activity, however mid-level flow is only progged by ensembles to be in the 15-25 kt range, which would limit deep-layer shear to the lower end of the spectrum. Either way, it appears our above normal precipitation year will continue Saturday through the end of the period, along with decreasing afternoon highs back down into the mid/upper 80s by Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 437 PM CDT Mon Aug 7 2023 VFR will continue through this TAF cycle, outside of any convective influence, with varied amounts of mid and high clouds. Satellite and radar imagery at 2130z depicted severe convection over NW KS. These storms are expected to organize into another MCS and propogate southeast through SW KS 00-12z Tue. Using 12z ARW/18z NAM as a guide, included convective TEMPO groups for DDC/HYS/GCK 02-07z Tue, but opted to only carry a VCTS/CB mention at LBL. Primary impact from storms will be strong outflow winds of 40-50 kts. Convection is expected to be exiting SW KS around 12z Tue. VFR is expected daylight Tuesday with light SE winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 63 85 / 70 20 40 10 GCK 60 85 62 84 / 60 20 40 10 EHA 60 89 61 87 / 30 10 10 0 LBL 61 89 63 87 / 40 10 20 0 HYS 61 87 63 85 / 60 30 60 20 P28 65 86 68 88 / 60 20 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Turner UPDATE...Turner SHORT TERM...Springer LONG TERM...Springer AVIATION...Turner
Hazardous weather outlook, Aug 7, 5:22 AM CDT, 17 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 522 AM CDT Mon Aug 7 2023 KSZ030-031-043>046-061>066-074>081-084>090-081030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 522 AM CDT Mon Aug 7 2023 /422 AM MDT Mon Aug 7 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms affecting west central and portions of southwest Kansas this evening into the late night hours. The combined strong wind shear, instability, and moisture in place will support very large hail of two inches in diameter or larger with the strongest storm, as well as damaging thunderstorm wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More severe thunderstorms appear likely Tuesday evening into the late night hours as an intense storm system moved out of the Central Rockies. There is the potential for significant severe weather events with this setup, including two inch diameter hail or larger, destructive wind gusts 75 mph or greater, and even a tornado. .SPOTTER INFORMATION STATEMENT... Storm spotters are expected to be needed both tonight and Tuesday night.
In the hours before
Local storm report, Aug 7, 9:03 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
903 PM CDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Hail Dighton 38.48N 100.47W
08/07/2023 M1.75 inch Lane KS Public
&&Local storm report, Aug 7, 9:05 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
905 PM CDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM Tstm Wnd Gst 1 W Toulon 38.85N 99.27W
08/07/2023 M58 MPH Ellis KS AWOS
AWOS station KHYS Hays Regional Airport Awos
Site.
&&Local storm report, Aug 7, 9:09 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
909 PM CDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Hail Dighton 38.49N 100.46W
08/07/2023 M1.25 inch Lane KS Public
&&Special weather statement, Aug 7, 9:21 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
921 PM CDT Mon Aug 7 2023
KSZ030-044-045-064-080300-
Hodgeman KS-Trego KS-Lane KS-Ness KS-
921 PM CDT Mon Aug 7 2023
...Strong thunderstorms will impact portions of Ness, north central
Hodgeman, southern Trego and east central Lane Counties through 1000
PM CDT...
At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Arnold to near Beeler.
Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ransom around 940 PM CDT.
Other locations in the path of these storms include Brownell and
Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, southwestern and west central Kansas.
&&
LAT...LON 3874 9960 3870 9960 3869 9958 3809 9978
3840 10038 3880 10009
TIME...MOT...LOC 0221Z 312DEG 26KT 3872 10005 3835 10016
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Aug 7, 9:40 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
940 PM CDT Mon Aug 7 2023
KSZ063>066-076>081-080330-
Pratt KS-Gray KS-Finney KS-Hodgeman KS-Stafford KS-Pawnee KS-
Haskell KS-Kiowa KS-Edwards KS-Ford KS-
940 PM CDT Mon Aug 7 2023
...Strong thunderstorm winds will impact portions of northern Ford,
northern Kiowa, eastern Finney, Hodgeman, Pawnee, central Stafford,
northern Gray, Edwards, northern Pratt and northeastern Haskell
Counties through 1030 PM CDT...
At 939 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Seward to 8 miles
northwest of Kalvesta. Movement was south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Kalvesta around 950 PM CDT.
Dodge City around 1020 PM CDT.
Other locations in the path of these storms include St. John,
Dillwyn, Ingalls, Cimarron and Byers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3773 9858 3770 10071 3818 10054 3823 9870
TIME...MOT...LOC 0239Z 356DEG 21KT 3816 9883 3811 10041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Aug 7, 10:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Mon Aug 7 2023
KSZ065-066-079-080415-
Stafford KS-Pawnee KS-Edwards KS-
1031 PM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southern Pawnee,
western Stafford and central Edwards Counties through 1115 PM CDT...
At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sanford, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sanford around 1040 PM CDT.
Garfield around 1050 PM CDT.
Other locations in the path of this storm include Frizell and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3782 9888 3794 9946 3820 9946 3821 9889
3783 9886
TIME...MOT...LOC 0331Z 271DEG 22KT 3808 9938
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:57 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Aug 7, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 59 min |
| Aug 7, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 49 min |
| Aug 7, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Aug 7, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Aug 7, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness | 30 min |
| Aug 7, 9:21 PM CDT | Special Weather Statement | DDC | Ness | 39 min |
| Aug 7, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 62 min |
| Aug 7, 9:40 PM CDT | Special Weather Statement | DDC | Edwards, Gray, Hodgeman, Pawnee, Stafford | 50 min |
| Aug 7, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 48 min |
| Aug 7, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 30 min |
| Aug 7, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 38 min |
| Aug 7, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 39 min |
| Aug 7, 10:35 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| Aug 7, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 24 min |
| Aug 7, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray | 50 min |
| Aug 7, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 34 min |
| Aug 7, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 46 min |
| Aug 7, 11:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Gray, Meade | 20 min |
| Aug 7, 11:57 PM CDT | Special Weather Statement | DDC | Clark | 48 min |
| Aug 8, 12:27 AM CDT | Special Weather Statement | DDC | Clark | 33 min |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.